MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1460-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 1.3005168196-2021-02467.2.3005168196-2021-02469.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils, a non-penumbra microcatheter and sheath.During the procedure, the physician successfully placed six ruby coils in the target vessel using the microcatheter.While advancing the seventh ruby coil approximately five to ten centimeters into the hub of the microcatheter, the physician experienced resistance and subsequently the ruby coil became stuck.Therefore, the ruby coil was re-sheathed and saved.Next, the physician flushed the microcatheter using a syringe and checked if there was an issue with the microcatheter by advancing a guidewire over the microcatheter.It was reported that the guidewire was easily advanced over the microcatheter.Therefore, the physician attempted to re-advance the previously re-sheathed ruby coil into the hub of the microcatheter; however, the same issue occurred.The physician experienced resistance and subsequently, the ruby coil became stuck in the hub.Therefore, the ruby coil was removed.Afterwards, the physician successfully placed five ruby coils in the target vessel using the microcatheter.While introducing the twelfth ruby coil into the microcatheter, the physician experienced resistance and subsequently, the physician removed the ruby coil.The physician then attempted to advance the ruby coil within its introducer sheath on the back table; however, the ruby coil was stuck within its introducer sheath.An attempt was made to advance the introducer sheath over the ruby coil, but the introducer sheath became stuck on the pusher assembly.Therefore, the ruby coil was no longer used in the procedure.Next, the physician successfully placed eight ruby coils into the target vessel using the microcatheter.While placing the twentieth ruby coil inside the aneurysm, approximately two to three centimeters of the ruby coil moved into the big venous outflow part behind the aneurysm.The physician then decided to retract the ruby coil; however, while retracting the ruby coil into the microcatheter, the ruby coil unintentionally detached.Therefore, the physician decided to use a snare device to retrieve the detached ruby coil.While pulling the detached ruby coil into the microcatheter using the snare device, the ruby coil stretched and unraveled.Subsequently, after the physician removed the microcatheter, it was noticed that the detached ruby coil slipped out of the microcatheter and was hanging out of the sheath.It was reported that the physician was able to successfully pull the detached ruby coil from the sheath and no part of the ruby coil was left in the patient.The physician then examined the perfusion of the aneurysm via contrast and determined that no additional coils were needed.The procedure ended at this point.A follow-up computed tomography scan (ct) revealed that a small filament of the ruby coil remained in the patient's arterial system.The precise location of the filament is unclear; however, no therapeutic consequences to patient health were observed.The patient is scheduled to have another ct scan for a later date.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils, a non-penumbra microcatheter and sheath.During the procedure, the physician successfully placed six ruby coils in the target vessel using the microcatheter.While advancing the seventh ruby coil approximately five to ten centimeters into the hub of the microcatheter, the physician experienced resistance and subsequently the ruby coil became stuck.Therefore, the ruby coil was re-sheathed and saved.Next, the physician flushed the microcatheter using a syringe and checked if there was an issue with the microcatheter by advancing a guidewire over the microcatheter.It was reported that the guidewire was easily advanced over the microcatheter.Therefore, the physician attempted to re-advance the previously re-sheathed ruby coil into the hub of the microcatheter; however, the same issue occurred.The physician experienced resistance and subsequently, the ruby coil became stuck in the hub.Therefore, the ruby coil was removed.Afterwards, the physician successfully placed five ruby coils in the target vessel using the microcatheter.While introducing the twelfth ruby coil into the microcatheter, the physician experienced resistance and subsequently, the physician removed the ruby coil.The physician then attempted to advance the ruby coil within its introducer sheath on the back table; however, the ruby coil was stuck within its introducer sheath.An attempt was made to advance the introducer sheath over the ruby coil, but the introducer sheath became stuck on the pusher assembly.Therefore, the ruby coil was no longer used in the procedure.Next, the physician successfully placed eight ruby coils into the target vessel using the microcatheter.While placing the twentieth ruby coil inside the aneurysm, approximately two to three centimeters of the ruby coil moved into the big venous outflow part behind the aneurysm.The physician then decided to retract the ruby coil; however, while retracting the ruby coil into the microcatheter, the ruby coil unintentionally detached.Therefore, the physician decided to use a snare device to retrieve the detached ruby coil.While pulling the detached ruby coil into the microcatheter using the snare device, the ruby coil stretched and unraveled.Subsequently, after the physician removed the microcatheter, it was noticed that the detached ruby coil slipped out of the microcatheter and was hanging out of the sheath.It was reported that the physician was able to successfully pull the detached ruby coil from the sheath and no part of the ruby coil was left in the patient.The physician then examined the perfusion of the aneurysm via contrast and determined that no additional coils were needed.The procedure ended at this point.A follow-up computed tomography scan (ct) revealed that a small filament of the ruby coil remained in the arteria gastrica sinistra.The patient was discharged home and is reported to have no pain.The physician has recommended some physical restrictions to the patient.The patient is scheduled to have weekly sonograms to monitor the position of the ruby coil filament.As of 21-dec-2021, no additional interventional procedure is scheduled.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 12/20/2021: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned ruby coil revealed that the introducer sheath was ovalized.If the device is forcefully mishandled during use, damage such as this may occur.This damage likely contributed to the resistance experienced during the procedure.Forceful advancement against this resistance likely contributed to the offset coil winds on the embolization coil.Further evaluation of the device revealed kinks through out the length of the introducer sheath and the embolization coil was stuck within the introducer sheath friction lock.This damage was likely incidental to the complaint.Evaluation of the returned ruby coil revealed offset coil winds.If the device is forcefully manipulated against resistance, damage such as offset coil winds may occur.The root cause of the resistance could not be determined.During functional testing, the ruby coil was able to advance through its introducer sheath and a demonstration lantern with resistance due to the offset coil winds.Further evaluation of the device revealed pusher assembly kink.This damage was likely incidental to the complaint and may have occurred during packaging for the return.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-02467 2.3005168196-2021-02469.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12741601
Report Number3005168196-2021-02468
Device Sequence Number4479796
Product Code HCG
UDI-Device Identifier00814548013046
UDI-Public00814548013046
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1460-A
Device Catalogue NumberRBY2C1460
Device Lot NumberF92990
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2021
Supplement Date Received by Manufacturer12/20/2021
Initial Report FDA Received Date11/02/2021
Supplement Report FDA Received Date01/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/09/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age58 YR
Patient SexMale
Patient Weight75 KG
Date Report Sent to FDA01/01/2005